Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 227, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Aug 4, 2012, 7:34 PM CDT for Briscoe County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2012, 7:34 PM CDT (00:34 UTC)
- Expired
- Aug 4, 2012, 8:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
County Briscoe County, TX
The radar
The Amarillo radar (KAMA), 77 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -319 J/kg
- Mixed-layer LCL
- 2719 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
877
WUUS54 KLUB 050034
SVRLUB
TXC045-050115-
/O.NEW.KLUB.SV.W.0227.120805T0034Z-120805T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
734 PM CDT SAT AUG 4 2012
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BRISCOE COUNTY IN THE PANHANDLE OF TEXAS.
* UNTIL 815 PM CDT
* AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 65 MPH. THIS STORM WAS LOCATED 12
MILES NORTHEAST OF MACKENZIE RESERVOIR...OR 14 MILES NORTH OF
SILVERTON...AND MOVING NORTHEAST AT 15 MPH. THE PRIMARY CONCERN
SOUTH OF THIS STORM WILL BE DAMAGING OUTFLOW WINDS.
* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.
&&
LAT...LON 3475 10094 3443 10119 3452 10145 3471 10147
3475 10146
TIME...MOT...LOC 0033Z 231DEG 13KT 3468 10130
$$1 follow-up statement
532
WWUS54 KLUB 050101
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
801 PM CDT SAT AUG 4 2012
TXC045-050115-
/O.CON.KLUB.SV.W.0227.000000T0000Z-120805T0115Z/
BRISCOE TX-
801 PM CDT SAT AUG 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BRISCOE COUNTY UNTIL 815 PM CDT...
AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED 13 MILES NORTHEAST OF MACKENZIE
RESERVOIR...OR 15 MILES NORTH OF SILVERTON. MOVEMENT WAS NEARLY
STATIONARY. WHILE THE THREAT OF HAIL HAS DIMINISHED...THERE REMAINS
THE POSSIBILITY OF STRONG WIND GUSTS AND LOCALLY REDUCED VISIBILITY
DUE TO BLOWING DUST.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHERN BRISCOE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.
&&
LAT...LON 3475 10094 3443 10119 3452 10145 3471 10147
3475 10146
TIME...MOT...LOC 0101Z 233DEG 2KT 3468 10129
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:37 PM CDT, 57 minutes earlier.
Area forecast discussion, Aug 4, 6:37 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 637 PM CDT SAT AUG 4 2012 .AVIATION... VFR EXPECTED TO PREVAIL NEXT 24 HOURS. WEAK COLD FRONT FROM KCVS TO 60NM KCDS IS EXPECTED TO SAG SLOWLY SOUTHWARD OVERNIGHT WITH A WIND SHIFT TO THE NORTHEAST. WHILE AN OUTSIDE CHANCE AT A THUNDERSTORM AFFECTING EITHER TERMINAL THIS EVENING EXISTS...CONFIDENCE PRECLUDES EXPLICIT MENTION IN TAF ATTM. && .PREV DISCUSSION... /ISSUED 337 PM CDT SAT AUG 4 2012/ SHORT TERM... THE UPPER LEVEL RIDGE REMAINS OVERHEAD TODAY ALTHOUGH IT HAS BEGUN TO REGAIN STRENGTH AS AN UPPER LEVEL ENTERS THE UPPER MIDWEST. A COLD FRONT ASSOCIATED WITH THIS TROUGH HAD ENTERED THE SOUTHERN TEXAS PANHANDLE THIS AFTERNOON THOUGH THE TEMPERATURE GRADIENT LAGGED A BIG BEHIND THE WIND SHIFT. THE FRONT HAS ALSO SLOWED CONSIDERABLY AND IS EXPECTED TO SLOWLY MOVE THROUGH THE REST OF THE AREA LATER TONIGHT AND EARLY SUNDAY MORNING. RELATIVELY DRY AND HOT CONDITIONS STILL RULED THE REGION WITH MONSOONAL FLOW ELUDING THE AREA TO THE NORTH AND WEST. THIS FLOW MAY MOVE A BIT CLOSER THIS EVENING AND MAY BE ENOUGH TO INITIATE STORMS BUT DEEP MOISTURE IS NOT EXPECTED TO ADVECT INTO THE SOUTH PLAINS. MAIN HEIGHT FALLS AND UPPER LEVEL LIFT WILL BE ACROSS KANSAS TODAY AND TONIGHT. FRONTOGENESIS WILL EXIST OVER A DEEP LAYER SLOPING BACK INTO THE CENTRAL PANHANDLE AT MID LEVELS. THIS FRONTOGENETICAL FORCING WILL PERSIST FOR MUCH OF THE NIGHT OVER THE NORTHERN HALF OF THE FA. LOW LEVEL CONVERGENCE WILL BE CONFINED TO THE EXTREME SOUTHERN TEXAS PANHANDLE. THERE IS MOISTURE POOLING IMMEDIATELY BEHIND THE FRONT BUT THIS AIR IS CAPPED OFF. UNCAPPED PARCELS WITH POSITIVE INSTABILITY WOULD HAVE TO BE LIFTED FROM A FAIRLY HIGH LEVEL AND THE INSTABILITY BECOMES LESS THAN 500 J/KG AT THIS POINT. WEAK DEEP LAYER SHEAR WILL PREVENT SIGNIFICANT STORM ORGANIZATION WITH ANY STORMS THAT DO DEVELOP. THE BEST CHANCES OF STORMS WILL BE IN NORTHEASTERN NEW MEXICO EXTENDING INTO THE CENTRAL PANHANDLE BUT CHANCES WILL STILL EXIST ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE. STEERING FLOW WILL NOT BE CONDUCIVE FOR STORMS TO MOVE INTO THE AREA WITH GENERAL STORM MOVEMENT TO THE NORTHEAST. THE FRONT WILL WASH OUT ON SUNDAY AND LOW LEVEL FLOW WILL TURN EASTERLY. THIS WILL INCREASE LOW LEVEL MOISTURE AND IS USUALLY FAVORABLE FOR SCATTERED CONVECTION. HOWEVER THE EXPANSIVE UPPER LEVEL RIDGE MAY HAMPER CONVECTION CHANCES. A NOTABLE EFFECT OF THE INCREASED MOISTURE WILL BE REDUCED AFTERNOON TEMPERATURES TO SOMETHING A LITTLE MORE TOLERABLE. JDV LONG TERM... FRONT WILL START TO MIX NORTHWARD ON SUNDAY NIGHT WITH THE RIDGE REMAINING IN CONTROL OF OUR WEATHER THROUGH AT LEAST MONDAY AFTERNOON. THE MODELS DO CONTINUE TO HINT AT SOME REMNANT MONSOONAL MOISTURE BEING TRAPPED UNDER THE RIDGE HOWEVER MODEL POINT AND BUFKIT SOUNDINGS INDICATE THAT THERE WILL BE A WEAK MID- LEVEL CAP IN PLACE. TEMPERATURES WILL STILL BE A FEW DEGREES ABOVE THE CENTURY MARK FOR THE AREA HOWEVER A SUBTLE CHANGE WILL START TO TAKE PLACE BY MID-WEEK. THE RIDGE CENTER WILL GRADUALLY SHIFT TO THE WEST AND NORTH THROUGH TUESDAY WHICH WILL ALLOW HEIGHTS TO SLOWLY FALL AS WELL. THIS WILL BE JUST ENOUGH TO SHAVE OFF A FEW DEGREES AND KEEP THE SOUTH PLAINS IN THE MID TO UPPER 90S AND THE ROLLING PLAINS FROM 101 TO 104 DEGREES. MODELS ALSO CONTINUE TO KEEP SOME MONSOON MOISTURE UNDER THE RIDGE AND THE MODEL SOUNDINGS INDICATE THAT THERE MAY BE SOME WEAK INSTABILITY TO ALLOW FOR ISOLATED HIGH- BASED THUNDERSTORM DEVELOPMENT. HOWEVER...THIS POSSIBILITY REMAINS RATHER SLIM AND KEPT POPS BELOW MENTION FOR NOW. BOTH THE GFS AND ECMWF HINT AT ANOTHER WEAK FRONT PUSHING INTO THE AREA DURING THE DAY WEDNESDAY WHICH MAY HELP ENHANCE RAIN CHANCES BUT CONFIDENCE IS LOW IN THIS SOLUTION. OTHER THING TO CONSIDER IS THE DEVELOPMENT OF EASTERLY SURFACE FLOW LATE IN THE WEEK AND CONTINUED NORTH TO NORTHEASTERLY FLOW OVER THE FORECAST AREA WHICH SHOULD HELP TO KEEP TEMPERATURES CLOSER TO NORMAL AND THE POSSIBILITY OF SOME ISOLATED THUNDERSTORMS IN THE AFTERNOON HOURS. TOO EARLY TO TELL HOW STRONG THE RIDGE WILL BE AND SO KEPT TEMPS A FEW DEGREES ABOVE NORMAL AS WELL AS NO MENTION OF POPS. JORDAN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 66 90 65 95 66 / 30 10 10 10 10 TULIA 68 92 69 98 69 / 30 10 10 10 10 PLAINVIEW 69 93 70 99 71 / 20 10 10 10 10 LEVELLAND 68 94 69 99 70 / 10 10 10 10 10 LUBBOCK 73 95 70 101 72 / 10 10 10 10 10 DENVER CITY 68 93 72 98 70 / 10 10 10 10 0 BROWNFIELD 68 95 70 99 73 / 10 10 10 10 0 CHILDRESS 74 97 70 103 75 / 10 10 10 10 10 SPUR 72 97 73 102 75 / 10 10 10 10 10 ASPERMONT 75 100 73 106 77 / 10 10 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/26
Hazardous weather outlook, Aug 4, 5:19 AM CDT, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 519 AM CDT SAT AUG 4 2012 TXZ021>044-051030- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 519 AM CDT SAT AUG 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 4, 6:59 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
659 PM CDT SAT AUG 4 2012
TXZ024-050030-
BRISCOE-
659 PM CDT SAT AUG 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE COUNTY...
AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL BRISCOE COUNTY...MOVING
NORTHEAST AT 20 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
LAT...LON 3472 10095 3455 10126 3465 10144 3476 10141
3475 10094
TIME...MOT...LOC 2359Z 214DEG 16KT 3468 10129Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.